What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 6:40 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 20, 6:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
740 PM EDT Tue Aug 20 2019
.AVIATION...Evening convection slowly ending across the area but
there is a weakening MCS approaching and this could bring additional
convection to the area during the first couple of hours of the TAF
period. On Wednesday...a short wave will push through the area
during the morning...additionally...normal diurnal convection will
once again develop across the region during the afternoon. With all
of this...expect a potential for scattered thunderstorm throughout
the latter half of the TAF period. As for winds...they should remain
light overnight and may average around 10 KTs on Wednesday.
However...if a storm does move over a TAF site...be prepared for
brief gusty and erratic winds.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
mjb
Hazardous weather outlook, Aug 20, 1:59 PM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Tue Aug 20 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Tue Aug 20 2019 /159 PM CDT Tue Aug 20 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A few strong to marginally severe storms will be possible this
afternoon and early evening with strong gusty winds and small
hail being the main threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few strong to marginally severe storms will be possible again
on Wednesday with strong gusty winds the primary threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 20, 5:46 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT Tue Aug 20 2019
VAZ002-005-202330-
Scott VA-Wise VA-
646 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT AND
SOUTHWESTERN WISE COUNTIES AND THE CITY OF NORTON UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Stone Gap, or near Norton, moving northeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Norton, Wise, Big Stone Gap and Appalachia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3678 8273 3687 8282 3701 8264 3686 8249
TIME...MOT...LOC 2246Z 234DEG 10KT 3687 8270
CDG
Local storm report, Aug 20, 6:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG BIG STONE GAP 36.87N 82.78W
08/20/2019 WISE VA TRAINED SPOTTER
MULTIPLE TREES DOWN AT BULLITT PARK.
&&Special weather statement, Aug 20, 6:31 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
731 PM EDT Tue Aug 20 2019
VAZ001-002-005-210015-
Scott VA-Wise VA-Lee VA-
731 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE...NORTH CENTRAL
SCOTT AND SOUTHWESTERN WISE COUNTIES UNTIL 815 PM EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm over
Big Stone Gap, or 11 miles southwest of Norton. This storm was nearly
stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Stone Gap, Appalachia and Jasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3678 8266 3673 8279 3683 8294 3694 8276
TIME...MOT...LOC 2331Z 150DEG 3KT 3682 8279
CDG
Special weather statement, Aug 20, 7:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
829 PM EDT Tue Aug 20 2019
TNZ014-015-VAZ001-210130-
Claiborne TN-Hancock TN-Lee VA-
829 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 930 PM
EDT...
At 829 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cubage, or 9 miles southeast of Pineville, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrogate, Rose Hill, Ewing and Cumberland Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3659 8324 3647 8338 3660 8367 3662 8365
3662 8363 3664 8361 3664 8358 3667 8352
3667 8342 3670 8334 3672 8324
TIME...MOT...LOC 0029Z 290DEG 20KT 3669 8354
CDGSpecial weather statement, Aug 20, 7:46 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
846 PM EDT Tue Aug 20 2019
TNZ012-035-210145-
Scott TN-Morgan TN-
846 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL
945 PM EDT...
At 846 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Jamestown to near Monterey.
Movement was east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oneida, Wartburg, Huntsville, Helenwood, Sunbright, Rugby, High
Point, Smokey Junction, Pine Orchard, Honey Creek State Park,
Robbins, Big South Fork National Park, Rugby State Park, Deerlodge,
Norma, Elgin, Frozen Head State Park, Slick Rock and Petros.
LAT...LON 3646 8435 3639 8431 3638 8431 3639 8433
3628 8433 3626 8438 3623 8437 3618 8440
3615 8445 3612 8443 3591 8468 3609 8480
3609 8483 3616 8491 3620 8491 3629 8487
3630 8480 3637 8472 3640 8466 3655 8474
TIME...MOT...LOC 0046Z 284DEG 25KT 3652 8489 3620 8523
CDGSpecial weather statement, Aug 20, 7:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
852 PM EDT Tue Aug 20 2019
TNZ073-210130-
North Sevier TN-
852 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEVIER COUNTY UNTIL 930
PM EDT...
At 851 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pigeon Forge, or near Sevierville, moving east at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge and Harrisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3578 8370 3590 8366 3590 8343 3579 8342
3575 8346 3572 8354
TIME...MOT...LOC 0051Z 281DEG 5KT 3583 8358
CDG